On Parameterized Exponential Time Complexity

  • Jianer Chen
  • Iyad A. Kanj
  • Ge Xia
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5532)


In this paper, we show that special instances of parameterized NP-hard problems are as difficult as the general instances in terms of their subexponential time computability. For example, we show that the Planar Dominating Set problem on degree-3 graphs can be solved in \(2^{o(\sqrt{k})} p(n)\) parameterized time if and only if the general Planar Dominating Set problem can. Apart from their complexity theoretic implications, our results have some interesting algorithmic implications as well.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alber, J., Bodlaender, H.L., Ferneau, H., Niedermeier, R.: Fixed parameter algorithms for Dominating Set and related problems on planar graphs. Algorithmica 33, 461–493 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bar-Yehuda, R., Even, S.: A local-ratio theorem for approximating the weighted vertex cover problem. Annals of Discrete Mathematics 25, 27–46 (1985)MathSciNetGoogle Scholar
  3. 3.
    Buss, J., Goldsmith, J.: Nondeterminism within P. SIAM Journal on Computing 22, 560–572 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. Journal of Computer and System Sciences 67(4), 789–807 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Chen, J., Chor, B., Fellows, M.R., Huang, X., Juedes, D.W., Kanj, I.A., Xia, G.: Tight lower bounds for certain parameterized NP-hard problems. Information and Computation 201(2), 216–231 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chen, J., Fernau, H., Kanj, I.A., Xia, G.: Parametric duality and kernelization: lower bounds and upper bounds on kernel size. SIAM Journal on Computing 37(4), 1077–1106 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chen, J., Huang, X., Kanj, I.A., Xia, G.: Linear FPT reductions and computational lower bounds. In: STOC 2004, pp. 212–221 (2004)Google Scholar
  8. 8.
    Chen, J., Huang, X., Kanj, I.A., Xia, G.: Strong Computational Lower Bounds via Parameterized Complexity. Journal of Computer and System Sceiences 72(8), 1346–1367 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chen, J., Kanj, I.A., Jia, W.: Vertex cover: further observations and further improvements. Journal of Algorithms 41, 280–301 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Chen, J., Kanj, I.A., Xia, G.: Improved Parameterized Upper Bounds for Vertex Cover. In: Královič, R., Urzyczyn, P. (eds.) MFCS 2006. LNCS, vol. 4162, pp. 238–249. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  11. 11.
    Diestel, R.: Graph Theory. Springer, New York (1996)zbMATHGoogle Scholar
  12. 12.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Heidelberg (1999)Google Scholar
  13. 13.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Heidelberg (2006)Google Scholar
  14. 14.
    Fomin, F., Thilikos, D.: Dominating sets in planar graphs: branch-width and exponential speed-up. SIAM Journal on Computing 36(2), 281–309 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Garey, M., Johnson, D.: Computers and Intractability: A Guide to the Theory of NP-completeness. Freeman, San Francisco (1979)zbMATHGoogle Scholar
  16. 16.
    Johnson, D., Szegedy, M.: What are the least tractable instances of max independent set? In: SODA 1999, pp. 927–928 (1999)Google Scholar
  17. 17.
    Kanj, I.A., Perkovic, L.: Improved parameterized algorithms for planar dominating set. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 399–410. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  18. 18.
    Mahajan, M., Raman, V.: Parameterizing above guaranteed values: Max-Sat and Max-Cut. Journal of Algorithms 31, 335–354 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Nemhauser, G.L., Trotter, L.E.: Vertex packing: structural properties and algorithms. Mathematical Programming 8, 232–248 (1975)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Jianer Chen
    • 1
  • Iyad A. Kanj
    • 2
  • Ge Xia
    • 3
  1. 1.Department of Computer Science and EngineeringTexas A&M UniversityUSA
  2. 2.School of CTIDePaul UniversityChicagoUSA
  3. 3.Department of Computer ScienceLafayette CollegeEastonUSA

Personalised recommendations